Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 50, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at Sep 17, 2009, 10:15 PM CDT for Choctaw County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2009, 10:15 PM CDT (03:15 UTC)
- Expired
- Sep 18, 2009, 12:15 AM CDT
- In force
- 2 hr
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Choctaw County, AL
The radar
The Jackson/Brandon,MS radar (KDGX), 149 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 3.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1126 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMOB 180315 FFWMOB ALC023-180515- /O.NEW.KMOB.FF.W.0050.090918T0315Z-090918T0515Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MOBILE AL 1015 PM CDT THU SEP 17 2009 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL CHOCTAW COUNTY IN SOUTHWEST ALABAMA... * UNTIL 1215 AM CDT * AT 1013 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT SEVERAL THUNDERSTORMS HAVE CONTINUED TO MOVE ACROSS WEST CENTRAL CHOCTAW COUNTY. RADAR PRECIPITATION ESTIMATES INDICATE THAT AS MUCH AS 3 TO 4 INCHES OF RAIN HAS FALLEN IN THIS AREA AND ADDITIONAL RAIN CONTINUES TO FALL WHICH WILL RESULT IN FLASH FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CYRIL EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS...SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. TO REPORT FLASH FLOODING TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2. LAT...LON 3222 8838 3206 8840 3206 8846 3222 8844 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 6:44 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Sep 17, 6:44 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 644 PM CDT THU SEP 17 2009 .AVIATION (00Z ISSUANCE)...SIMILAR CONVECTIVE TRENDS CONTINUE FOR THE NEXT 24 HOURS WITH ISOLATED SHOWERS DEVELOPING DURING THE EARLY MORNING HOURS AND TRANSITIONING TO SCATTERED THUNDERSTORMS FOR MUCH OF THE REMAINING DAY. WILL PREVAILING VFR CONDITIONS FOR THE NEXT 24 HOURS WITH A TEMPO GROUP FROM 5 TO 9Z FOR PATCHES OF BROKEN CEILINGS NEAR 1.5 KFT THEN PROB30 GROUP FOR EARLY MORNING SHOWERS FOLLOWED BY TEMPO GROUPS THROUGH MUCH OF THE AFTERNOON HOURS. /29 && .SHORT TERM...(TONIGHT THROUGH SATURDAY)...STACKED LOW PRESSURE SYSTEM CURRENTLY ACROSS WESTERN LOUISIANA CONTINUES TO MOVE EASTWARD AT A GLACIAL PACE. THE UPPER LOW WILL GRADUALLY OPEN UP ON FRIDAY AND ALLOW THIS SYSTEM MOVE A LITTLE FASTER TO THE EAST. NUMEROUS DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE GULF COAST IN THE UPPER LEVEL SOUTHWEST FLOW...CREATING CONTINUED ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. THE STORMS WILL CONTINUE TO BE MOST NUMEROUS DURING PEAK DAYTIME HEATING. DUE TO THE DEEP TROPICAL AIR MASS LOCATED ACROSS THE SOUTHEAST (PW VALUES AROUND 2 INCHES)...THE THUNDERSTORMS WILL BE VERY EFFICIENT RAIN PRODUCERS AND HEAVY RAINS WILL CONTINUE TO BE THE MAIN THREAT. ENOUGH BREAKS ARE EXPECTED BETWEEN THE ROUNDS OF RAIN TO PREVENT A SIGNIFICANT FLOOD THREAT. HOWEVER...SOME URBAN AND SMALL STREAM FLOODING WILL REMAIN A POSSIBILITY. /13 .LONG TERM...(SUNDAY THROUGH WEDNESDAY)...THE SFC LOW FINALLY GETS KICKED OFF TO THE NORTHEAST FOR THE START OF NEXT WEEK AS A STRONGER TROUGH MOVES INTO THE PLAINS. THIS SYSTEM IS EXPECTED TO DEVELOP INTO ANOTHER CUTOFF LOW ACROSS THE PLAINS DURING THE MIDDLE PART OF NEXT WEEK AS AN UPPER RIDGE DEVELOPS ACROSS THE EASTERN STATES. THIS WILL MAINTAIN THE TROPICAL ATMOSPHERE ACROSS THE REGION WITH SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. /13 && .AVIATION...18Z ISSUANCE...VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS WITH SCATTERED DAYTIME CLOUDS AT OR ABOVE 1500 FEET. BRIEF PERIODS OF MVFR CEILING AND EVEN IFR VISIBILITY CONDITIONS WILL BE POSSIBLE IN AND NEAR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH 17/24Z. OVERALL A LIGHT SOUTHEASTERLY SURFACE WIND IS EXPECTED OVERNIGHT...WITH A LIGHT SOUTHERLY FLOW DEVELOPING AGAIN ON FRIDAY AFTERNOON DUE TO A SEA BREEZE FORMING. SOME LIGHT PATCHY FOG IS POSSIBLE AFTER 09Z...BUT POSE NO MAJOR RESTRICTIONS TO VISIBILITY. /22 && .MARINE...SURFACE LOW PRESSURE CENTERED OVER LOUISIANA WILL REMAIN NEARLY STATIONARY THROUGH SATURDAY MORNING...AND THEN LIFT TO THE NORTH AND DISSIPATE OVER THE WEEKEND. A LIGHT TO OCCASIONAL MODERATE SOUTHERLY WIND FLOW WILL OCCUR DURING THE DAY...WITH A LIGHT SOUTHEASTERLY WIND FLOW SETTING UP BY THE LATE OVERNIGHT HOURS. A SURFACE RIDGE EXTENDING FROM THE MID ATLANTIC STATES INTO THE NORTHEAST GULF OF MEXICO WILL REMAIN STRONG THROUGH THE MIDDLE OF NEXT WEEK...WITH A LIGHT TO OCCASIONAL MODERATE EAST TO SOUTHEAST WIND FLOW PERSISTING SATURDAY NIGHT THROUGH TUESDAY NIGHT. SEAS WILL GENERALLY REMAIN AROUND 2 FEET THROUGH THE PERIOD...WITH POSSIBLE 3 FOOT WAVES AT TIMES. /22 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 73 85 73 86 / 30 60 30 50 PENSACOLA 74 85 74 86 / 40 70 30 50 DESTIN 75 85 75 86 / 40 70 30 50 EVERGREEN 71 86 69 86 / 40 70 30 60 WAYNESBORO 70 86 70 86 / 30 70 40 50 CAMDEN 71 86 69 86 / 40 70 40 60 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. && 13.JC 22.JP
Hazardous weather outlook, Sep 17, 3:35 PM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 335 PM CDT THU SEP 17 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-181200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 335 PM CDT THU SEP 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...THIS AFTERNOON THROUGH FRIDAY MORNING. HEAVY RAIN FROM SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A THREAT THIS AFTERNOON...ESPECIALLY WITH ANY OF THE STRONGER THUNDERSTORMS. RAINFALL TOTALS OF 2 TO 3 INCHES WILL BE POSSIBLE IN A SHORT DURATION WITH THE STRONGER STORMS...AND THIS WILL RESULT IN CHANCES FOR LOCALIZED FLOODING IN URBAN...POOR DRAINAGE...AND LOW LYING AREAS...PARTICULARLY IN THOSE AREAS THAT HAVE EXPERIENCED HEAVY RAINFALL OVER THE PAST FEW DAYS. A SMALL CHANCE FOR STRONG WIND GUSTS WILL EXIST WITH ANY STRONGER AND LONGER-LIVED STORMS THAT DEVELOP. HOWEVER...THE RISK FOR WIDESPREAD SEVERE WEATHER WILL REMAIN LOW. THERE IS A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY... MEANING RIP CURRENTS ARE LIKELY TO OCCUR...SOME OF WHICH WILL BE STRONG. .DAYS TWO THROUGH SEVEN...FRIDAY AFTERNOON THROUGH WEDNESDAY. THE RISK FOR HEAVY RAINFALL WILL CONTINUE OVER THE FORECAST AREA THROUGH THE END OF THE WEEK AS A WEAK AREA OF LOW PRESSURE REMAINS JUST WEST OF THE REGION. LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS BOTH IN THE RURAL SETTING AND URBAN LOCATIONS WILL CONTINUE TO BE A THREAT. THE OVERALL COVERAGE OF RAINFALL WILL BE A LITTLE LESS BY THE EARLY PART OF NEXT WEEK. SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER NETWORKS FOR SEVERE WEATHER SHOULD NOT BE NECESSARY THROUGH THURSDAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE IN MOBILE.
In the hours before
Special weather statement, Sep 17, 8:44 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 844 PM CDT THU SEP 17 2009 ALZ051-053-180230- CLARKE-CHOCTAW- INCLUDING THE CITIES OF...BUTLER... 844 PM CDT THU SEP 17 2009 ...A STRONG THUNDERSTORM WILL AFFECT CLARKE AND CHOCTAW COUNTIES... AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHEAST OF WOMACK HILL...MOVING NORTH AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... LOU...WOODS BLUFF...ARARAT...MT STERLING...BUTLER AND LAVACA THROUGH 930 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 11:22 AM CDT | Areal Flood Advisory | MOB | Mobile | 53 min |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.